Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 217, NWS Kansas City, MO

December 4, 2017Johnson County, Lafayette County, Saline County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Dec 4, 2017, 3:33 PM CST for Johnson County, Lafayette County, Saline County, Missouri. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 4, 2017, 3:33 PM CST (21:33 UTC)
Expired
Dec 4, 2017, 4:00 PM CST
In force
27 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Johnson County, MO, Lafayette County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 85 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 4, 3:36 PM CSTHAIL 1Alma, MO
Dec 4, 3:55 PM CSTHAIL 11 N Concordia, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 4, 2:34 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.6 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 385 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-306 J/kg
Mixed-layer LCL
773 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
385 m²/s²
0-3 km storm-relative helicity
405 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

851 
WUUS53 KEAX 042133
SVREAX
MOC101-107-195-042200-
/O.NEW.KEAX.SV.W.0217.171204T2133Z-171204T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
333 PM CST MON DEC 4 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Saline County in central Missouri...
  Southeastern Lafayette County in west central Missouri...
  Northeastern Johnson County in west central Missouri...

* Until 400 PM CST

* At 333 PM CST, a severe thunderstorm was located over Alma, or near
  Concordia, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Marshall, Higginsville, Concordia, Slater, Sweet Springs, Corder,
  Alma, Malta Bend, Blackburn, Emma, Nelson, Miami, Aullville, Mount
  Leonard and Grand Pass.

This includes Interstate 70 in Missouri between mile markers 48 and
79.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3897 9305 3894 9333 3894 9349 3891 9350
      3889 9370 3905 9381 3923 9341 3924 9335
      3926 9333 3927 9333 3938 9309 3898 9303
TIME...MOT...LOC 2133Z 249DEG 40KT 3908 9353 

HAIL...1.00IN
WIND...60MPH
 
$$

Mell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 4, 3:27 PM CST, 6 minutes earlier.

Area forecast discussion, Dec 4, 3:27 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
327 PM CST Mon Dec 4 2017

.Discussion...
Issued at 327 PM CST MON DEC 4 2017

Main concern this afternoon involves the well advertised cold
front that continues moving through the area, and the associated
severe threat from thunderstorms now forming along the boundary.
Quick look at SPC mesoanalysis page shows a narrow instability
axis characterized by MLCAPE values of roughly 1000 J/kg
immediately ahead of the front, with GOES-13 showing a thinning
of the overlying cloud cover in advance of the front per the latest
scans. Higher above, deep layered shear values of roughly 50 kts
are more than supportive for severe convection, with near
perpendicular bulk shear vector orientation suggestion isolated
cells and small bowing segments possible along the line. The one
caveat seen right now is evident on the special SGF sounding which
shows a decent cap remaining in place, however deep layer lifting
should increase as the afternoon hours continue on as the upper
trough approaches from the west. Given the substantial dry air
aloft, the main threat should remain confined to strong wind
gusts, however hail up to 1" cannot be ruled out. High-res models
along with recent radar trends suggests this line should move
through the area pretty quickly, with the severe threat gradually
winding down from west to east shortly after 00z. In any event,
severe thunderstorm watch 518 is in effect until 9 PM this
evening, however its very conceivable that we will be able to trim
counties off as we go through the remainder of the afternoon and
early evening hours.

The aforementioned front however will mark the end of above
normal temps for the foreseeable future, as Tuesday's high temps
will only warm into the lower to middle 40s. On top of this, brisk
northwest winds combined with low RH values and dry surface fuels
will lead to heightened fire weather concerns during the late
morning and afternoon hours. Beyond that, the main story will be
cold weather as a secondary cold front slides through the area
early Thursday. This will set the stage for chilly temperatures
as we head into the weekend with highs in the lower to middle
30s, with lows in the upper teens to low 20s. A weak clipper type
system will slide across the area Friday morning, however very
limited moisture should keep any snow accumulations to nothing
more than a dusting through the course of the day, primarily east
of the Route 65 corridor.

&&

.Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1136 AM CST MON DEC 4 2017

MVFR conditions to continue for the next hour or so with rapid
clearing expected by 21z following the passage of a cold front.
Strong winds with gusts to 35 kts will continue this afternoon
with a gradual directional change to the northwest expected later
today. Gusty winds to continue through the overnight and much of
the day tomorrow as a dry airmass advances over the region.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...32
Aviation...32
Hazardous weather outlook, Dec 4, 11:22 AM CST, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
1122 AM CST Mon Dec 4 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051730-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
1122 AM CST Mon Dec 4 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...This Afternoon and Tonight

Isolated severe storms are possible this afternoon east of I-35.
Damaging winds and small hail will be the main threats. High fire
danger will develop this afternoon across northwestern MO and
northeastern KS.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 Very high fire danger is expected across the region Tuesday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Dec 4, 2:20 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
220 PM CST MON DEC 4 2017

MOZ037-038-043-044-042045-
Cass MO-Johnson MO-Lafayette MO-Jackson MO-
220 PM CST MON DEC 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CASS...SOUTHWESTERN
LAFAYETTE...SOUTHEASTERN JACKSON AND NORTHWESTERN JOHNSON COUNTIES
UNTIL 245 PM CST...

At 220 PM CST, Doppler radar was tracking a strong thunderstorm over
Greenwood, moving northeast at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lee's Summit, Blue Springs, Grandview, Belton, Raymore, Grain Valley,
Pleasant Hill, Oak Grove, Greenwood, Peculiar, Lake Lotawana, Lake
Winnebago, Lone Jack, Baldwin Park, Lake Lafayette, Bates City, Unity
Village and Tarsney Lakes.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 21 and 32.
 Interstate 470 between mile markers 7 and 12.

LAT...LON 3870 9442 3886 9455 3911 9415 3889 9391
TIME...MOT...LOC 2020Z 234DEG 36KT 3887 9434

Mell
Local storm report, Dec 4, 2:32 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
232 PM CST MON DEC 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             1 WNW RAYMORE           38.81N 94.47W
12/04/2017  E0.50 INCH       CASS               MO   PUBLIC

&&

STG
Special weather statement, Dec 4, 2:53 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
253 PM CST MON DEC 4 2017

MOZ015-016-023-024-042130-
Grundy MO-Livingston MO-Linn MO-Sullivan MO-
253 PM CST MON DEC 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LINN...SOUTHEASTERN
GRUNDY...SOUTHWESTERN SULLIVAN AND CENTRAL LIVINGSTON COUNTIES UNTIL
330 PM CST...

At 252 PM CST, Doppler radar was tracking a strong thunderstorm near
Chillicothe, moving northeast at 45 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chillicothe, Brookfield, Meadville, Laclede, Linneus, Wheeling,
Utica, Chula and Purdin.

A severe thunderstorm watch remains in effect until 900 PM CST for
north central Missouri.

LAT...LON 3968 9358 3984 9369 4013 9326 3980 9298
TIME...MOT...LOC 2052Z 243DEG 41KT 3982 9349

Mell
Special weather statement, Dec 4, 3:17 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
317 PM CST MON DEC 4 2017

MOZ043-053-054-042200-
Bates MO-Cass MO-Henry MO-
317 PM CST MON DEC 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CASS...SOUTHWESTERN
HENRY AND SOUTHEASTERN BATES COUNTIES UNTIL 400 PM CST...

At 317 PM CST, Doppler radar was tracking a strong thunderstorm over
Rich Hill, moving northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Butler, Rich Hill, Deepwater, Montrose, Creighton, Ballard and La
Due.

A severe thunderstorm watch remains in effect until 900 PM CST for
west central Missouri.

LAT...LON 3806 9446 3814 9449 3853 9410 3821 9369
      3821 9405 3810 9406 3805 9427
TIME...MOT...LOC 2117Z 245DEG 35KT 3810 9434

Mell
Local storm report, Dec 4, 3:26 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
326 PM CST MON DEC 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             RICH HILL               38.10N 94.36W
12/04/2017  E0.88 INCH       BATES              MO   LAW ENFORCEMENT

&&

STG

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 2:20 PM CSTSpecial Weather StatementEAXJackson25 min
Dec 4, 2:53 PM CSTSpecial Weather StatementEAXLinn, Livingston37 min
Dec 4, 3:17 PM CSTSpecial Weather StatementEAXBates43 min
Dec 4, 3:30 PM CSTSevere Thunderstorm WarningEAXBates, Henry30 min
Dec 4, 3:47 PM CSTSpecial Weather StatementEAXAdair, Linn43 min
Dec 4, 3:59 PM CSTSevere Thunderstorm WarningEAXAdair, Macon31 min
Dec 4, 4:15 PM CSTSevere Thunderstorm WarningEAXCooper, Howard, Saline30 min
Dec 4, 4:41 PM CSTSevere Thunderstorm WarningEAXHoward, Randolph34 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.